Hail, Cheyenne
- When
- August 12, 5:36 PM MST
- Where
- Cheyenne County, 5.02 mi SE of (Sny)sidney Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -102.920
A severe thunderstorm moved over open country southeast of Sidney and produced hailstones up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved over open country southeast of Sidney and produced hailstones up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 4:29 PM MST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Wed Aug 12 2020
.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 12 2020
Summary: Main weather impacts and concerns next 24-36 hours
revolve around critical fire weather conditions today and again
tomorrow across all of Southeast Wyoming and into portions of the
north Nebraska Panhandle. Low humidity of 5 to 15 percent and
winds of 20-45 mph coupled with fuels that are very dry, is
leading these critical fire weather conditions. While some light
showers are occurring, the overall amount of wetting rainfall is
minimal to none. Dry lighting is a concern today and again
tomorrow for possible new wildfire starts.
Weather Details: SE WY and West NE is currently under west-
southwest flow aloft with a stronger trough shifting east across
southern Canada and MT and an H5 ridge across NM/TX. Modestly dry
air exists across much of the region minus the central and
southern NE Panhandle that resides on the moist side of the dry
line. Was very close to expanding the Red Flag Warning into north
NE Panhandle but encroaching clouds and winds barely reaching
25mph gusts, held off for the the time being. Will need to monitor
this close through the late afternoon to early evening. A few
light showers and weak thunderstorms will also be likely this
afternoon to early evening but wetting rain will be minimal. These
showers and storms will also be possible of created localized win
gusts of 35-55 mph due the negative buoyancy generated by the
colder, denser downdrafts and effective mixing.
Drier air will shift farther east on Thursday as the dryline
shifts farther east in to NE Panhandle due to the trough influence
from the north. Tightening height gradients will also assist in
increased wind speeds aloft, and with deep mixing and much above
normal temperatures expected, these winds will be mix down to the
surface equal to slightly greater than today. All combined,
critical fire weather conditions will be in place substantially
Thursday along with a few gusty showers and thunderstorms.
.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 12 2020
Very warm and mainly dry weather will hold across the CWA this
period as an upper high rebuilds over the desert sw over the
weekend and holds into next week. Best chances for some convection
look to be early next week as the upper high slips a bit west and
allows for some impulses to drop down the front side of it and
over the area. Temperatures will remain above seasonal averages
but may see some cooling early next week under the northwesterly
upper flow.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 525 PM MDT Wed Aug 12 2020
Wyoming TAFS...VFR. Showers in the vicinity until 02Z, producing
wind gusts to 35 to 45 knots. Wind gusts to 30 knots at Rawlins
and Laramie after 15Z Thursday.
Nebraska TAFS..VFR. Thunderstorms in the vicinity at Alliance,
Scottsbluff and Sidney until 02Z, producing wind gusts to
35 knots.
&&
.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 12 2020
Critical fire weather conditions are occurring across all of Southeast
Wyoming and near-critical fire conditons in the northern Nebraska
Panhandle this afternoon. Humidity levels of 5 to 15 percent with winds
ranging from 20-45 mph are ongoing. In addition, local gusty light
showers may cause elevated erratic winds through 8pm. Another critical
fire weather day with near to slightly worse conditions will be in
place Thursday. Red Flag Warnings are in effect for the north Nebraska
Panhandle Thursday as well.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 9 AM to 8 PM MDT Thursday for WYZ301>310.
Red Flag Warning until 8 PM MDT this evening for WYZ301>310.
NE...Red Flag Warning from 9 AM to 8 PM MDT Thursday for NEZ311-312.
&&
SHORT TERM...JA
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...JAHazardous Weather Outlook National Weather Service Cheyenne WY 558 AM MDT Wed Aug 12 2020 WYZ101>119-131200- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 558 AM MDT Wed Aug 12 2020 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Gusty winds...hot temperatures and low humidity will create critical fire weather conditions late this morning that will continue through the afternoon. Red Flag Warnings are in effect for the entire area of southeast Wyoming today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Widespread critical fire weather conditions expected again Thursday. A Fire Weather Watch is in effect for the entire southeast Wyoming area. Critical fire weather conditions continue on a daily basis through the weekend...particularly along and west of the Laramie Range. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-131200- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- 558 AM MDT Wed Aug 12 2020 This hazardous weather outlook is for portions of panhandle Nebraska and western Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible across the Nebraska Panhandle this afternoon. One or two storms could become severe with large hail and damaging downburst winds from 4 PM through 8 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Widespread critical fire weather conditions expected Thursday...mainly across the northern and central portions of the Panhandle. A Fire Weather Watch is in effect for the this area of the Panhandle. .Spotter information statement... Spotter activation may be needed for the Panhandle from 4 PM this afternoon through 8 PM this evening.
Special Weather Statement National Weather Service Cheyenne WY 429 PM MDT Wed Aug 12 2020 NEZ020-021-054-055-122315- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 429 PM MDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...SOUTHEASTERN KIMBALL...SOUTH CENTRAL MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 515 PM MDT... At 428 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Redington to near Potter. Movement was east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Strong thunderstorms will be near... Brownson around 510 PM MDT. This includes Interstate 80 in Nebraska between mile markers 34 and 56. LAT...LON 4144 10337 4146 10299 4100 10303 4100 10347 TIME...MOT...LOC 2228Z 266DEG 16KT 4144 10329 4116 10332 Rubin
Special Weather Statement National Weather Service Cheyenne WY 522 PM MDT Wed Aug 12 2020 NEZ002-003-021-055-130100- Dawes-Box Butte-Morrill-Cheyenne- Including the cities of Chadron, Chadron St Park, Alliance, Angora, Bridgeport, Bayard, Redington, Brownson, and Sidney 522 PM MDT Wed Aug 12 2020 ...Strong Wind Gusts from Showers and Thunderstorms Through Early Evening... Scattered showers and isolated thunderstorms will move east at 20 mph through 7 PM, with some of the showers and thunderstorms producing wind gusts of 50 to 55 mph across the eastern Nebraska Panhandle from Chadron to Sidney. Rubin
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Wed Aug 12 2020
NEZ003-130015-
Box Butte NE-
534 PM MDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 615 PM MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Berea, or 10 miles west of Alliance, moving
northeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Alliance around 605 PM MDT.
Alliance Airport around 610 PM MDT.
Wild Horse Butte around 615 PM MDT.
LAT...LON 4201 10310 4208 10313 4233 10275 4230 10274
4210 10274 4209 10271 4201 10270
TIME...MOT...LOC 2333Z 243DEG 18KT 4206 10308
RubinSpecial Weather Statement National Weather Service Cheyenne WY 545 PM MDT Wed Aug 12 2020 NEZ054-055-130030- Kimball NE-Cheyenne NE- 545 PM MDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES UNTIL 630 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Westplains, or 17 miles southeast of Kimball, moving east at 5 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne and southeastern Kimball Counties. LAT...LON 4109 10352 4115 10325 4100 10325 4100 10353 TIME...MOT...LOC 2345Z 274DEG 6KT 4103 10346 Rubin
Special Weather Statement National Weather Service Cheyenne WY 551 PM MDT Wed Aug 12 2020 NEZ055-130030- Cheyenne NE- 551 PM MDT Wed Aug 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm over Sidney, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Colton around 615 PM MDT. Sunol around 630 PM MDT. This includes Interstate 80 in Nebraska between mile markers 55 and 73. LAT...LON 4106 10304 4113 10305 4133 10275 4108 10268 TIME...MOT...LOC 2351Z 254DEG 11KT 4113 10295 Rubin
Special Weather Statement
National Weather Service Cheyenne WY
626 PM MDT Wed Aug 12 2020
NEZ055-130115-
Cheyenne NE-
626 PM MDT Wed Aug 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 715 PM MDT...
At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lorenzo, or 13 miles west of Sidney, moving east at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lorenzo around 650 PM MDT.
Brownson around 700 PM MDT.
This includes Interstate 80 in Nebraska between mile markers 48 and
57.
LAT...LON 4112 10329 4125 10303 4100 10296 4100 10327
4101 10328
TIME...MOT...LOC 0025Z 250DEG 14KT 4107 10321
RubinThe Cheyenne radar (KCYS), 158 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913243.